Thyroid UK
87,750 members102,433 posts

Did anyone feel tired after starting Liothyronine, the generic for Cytomel?

I have been on levothyroxine 75mcg for about 30 years but my T3 levels are at or below the normal range. I just began to take Liothyronine 5mcg three days ago and about 1/2 hour after I take it I feel really sleepy. Is my body just getting adjusted to this new medication? Is this normal? The pharmacist suggested I stick with it for two weeks and see how my body adjusts to the medication but I thought I would feel more energetic, not less. Thanks,

Angelworld

13 Replies
oldestnewest

It is only a very tiny dose. What were your tft results like otherwise? I could be wrong in which case someone should correct me but I'd expect you to eventually be on more t3.

When I started t3 I was prescribed 10mcg (with a view to raise to 25) but initially tried 5 to see how I would react. I didn't see any results until I took 10.

Reply

My T3 result was 82; and my T4 was 8.5mcg/dl; tsh was 0.760. For some reason my endo and GP are worried about my getting too much so my Endo just started me off slow. None of them seem to know what they are doing. I had a partial thyroidectomy when I was 27 and am now 66 years old. I just want to have energy to live a normal life. Thanks or your help. Let me know how your t3 worked for you. What did you see when you took 10?

Reply

The oedema which had plagued me for ages just seemed to fall off, constipation resolved, I felt brighter and happier and had a bit more stamina. It wasn't a dramatic change but the swelling and constipation issues went a long way toward making me feel loads better on their own.

Without the blood ranges I don't know how much wiggle room you have but if you find the t3 helps you, you may want to eventually reduce some levo and add a bit more t3. What I've struggled with is getting the proportions right.

Good luck! I hope it helps you too! :-)

1 like
Reply

Oh, by the way, the doctor's office gave me the number 82 so I don't know if she meant 8.2 or 82. Do you know?

Reply

Why don't you phone your doctors office and ask for a print out of your results. They are yours and they can't refuse you.

Jo xx

Reply

I don't remember feeling tired, but I remember feeling very worried about it and a bit woozy as the first tablet wore off. You might coincidentally be tired for another reason or perhaps it's just your individual reaction to it. I started on a much higher dose than you, but it was weeks before it made any difference, though I don't understand why. I'd just try to stick with it if you can, it's worth it in the end :)

Reply

Thanks, Aurealis, I do have some other stress issues going on right now with my health but for some reason, right after I took the t3 pill, I was suddenly really tired.

Reply

Did you reduce your Levothyroxine when starting T3?

When I first tried Liothyronine, I took 5mcg and reduced the Levothyroxine.

I did not get any benefit from the Liothyronine, but felt worse on the reduced Levothyroxine.

Increasing to 10mcg Liothyronine made no difference.

It was only when the Liothyronine increased to 20mcg that I began to feel better - gradually, over two weeks.

Reply

Hi angelworld, I am curious how things turned out with the cytomel as I am having the same problem. Was on Synthroid many years, but was tested for free t3 (for the first time ever) last month and it was very low, along with tsh being high. Doctor added 5mcg cytomel, been on it for 5 days now and am very tired, much more than usual. Like you I was hoping to feel more energetic. Did you stick with it? Did it eventually help with other symptoms? I'm wondering if I take it at bedtime, it might help my insomnia?

1 like
Reply

I was on Levothyroxine 125mcg for over 10 years, I have recently swopped to T4 +T3 medication after always feeling anxious and having lots of aches and pains with levothyroxine.

For the last few weeks I have been taking 50mcg Levothyroxine and 20mcg of Liothyronine and I am feeling really tired at the moment. I'm going to keep going though and see if I feel better in a few weeks time. Will let you know how I get on.

Reply

Hello, I see this post is 4 years old but I am hoping to hear back from you about your experience. I am experiencing the same thing. I take half of 25 much in the morning and half an hour after I feel really sleepy. What ever transpired with you taking t3? I hope to hear back from you.

Reply

Did you have any improvement in the fatigue? I started T3 a month ago and I'm having the same experience. I'm taking 10 mcg T3 and 75 mcg T4. I've lost some of the weight I gained on T4, and my appetite is back, but I'm dealing with a new symptom of wanting to lay down and go to sleep by mid day! This is puzzling since I was expecting the opposite.

Reply

Came across this thread and just wondered how you were getting on with the tiredness? I started t3 yesterday and had exactly the same experience. I thought perhaps it was unrelated, but the exact same thing happened this morning. About half n hour after taking it I’m very sleepy. It’s very weird. I’m normally a bad sleeper, have terrible insomnia. I’m wondering now if it was lack of t3 that was causing it 🤔. Is that even possible? I’m probably just reaching here

Reply

You may also like...